Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 25, NWS Blacksburg, VA

May 27, 1996Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 27, 1996, 4:48 PM EDT for Patrick County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1996, 4:48 PM EDT (20:48 UTC)
Expired
May 27, 1996, 5:50 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:12 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 27, 3:12 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT MON MAY 27 1996

SUGGESTIONS...
NONE.

DISC...
WELL..I/VE BEEN TOO BUSY TO LOOK AT MUCH OTHER THAN THE ETA AND NGM
AS THEY CAME IN EARLIER. I/VE COORD WITH WBC ABOUT A FFA TONIGHT.
FFA IS ALREADY UP FOR MY CRW ZONES...AND IN THE NRN MTNS OF N.C.
CURRENT FCSTS SEEM TO BE ON THE RIGHT TRACK...LOOKED LIKE LESS OF A
CHC FOR RW & TSTMS IN THE MTNS TUE..BUT MAYBE MORE EAST OF THE BLUE
RIDGE. QSTNRY FRONT SHUD BE FURTHER NORTH & ACTION SHOULD BE NEAR

JJ

In the hours before

Special weather statement, May 27, 12:01 PM EDT, 4 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-281200-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON MAY 27 1996

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
   TONIGHT OVER SOUTHWESTERN VIRGINIA...NORTHWESTERN NORTH CAROLINA
   AND PARTS OF SOUTHEASTERN WEST VIRGINIA...

A FRONT REMAINS NEARLY STATIONARY ACROSS WEST VIRGINIA...SOUTHWESTERN
VIRGINIA AND INTO NORTHERN NORTH CAROLINA. THIS FRONT WILL CONTINUE
TO BE THE FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS
THROUGH TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS TO REACH SEVERE
LEVELS WOULD BE OVER NORTHWESTERN NORTH CAROLINA...THE NEW RIVER
VALLEY AND MOUNTAIN EMPIRE OF VIRGINIA...AND EXTREME SOUTHERN WEST
VIRGINA.THE REST OF WEST CENTRAL VIRGINIA AND NORTHWEST NORTH
CAROLINA ALONG AND EAST OF THE BLUE RIDGE HAVE A SLIGHT CHANCE FOR
SEVERE THUNDERSTORMS.

THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL...ALTHOUGH
DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE. ANY THUNDERSTORMS
THAT DEVELOP ARE ALSO LIKELY TO HAVE VERY HEAVY DOWNPOURS. FLASH
FLOOD WATCHES ARE IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH
CAROLINA...THE NEW RIVER VALLEY AND MOUNTAIND EMPIRE OF
VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA WHERE AS LITTLE AS 1.0 TO
1.5 INCHES OF RAIN IN AN HOUR COULD CAUSE FLASH FLOODING.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
THIS EVENING IF THE THREAT OF SEVERE THUNDERSTORMS OR WIDESPREAD
FLOODING MATERIALIZES.

THE NEXT THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 630 AM
TUESDAY.

JACKSON
Special weather statement, May 27, 1:23 PM EDT, 3 hours 25 minutes before
VAZ007-009-010-WVZ042>045-271920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT MON MAY 27 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM FOR ALL OF SOUTHERN WEST VIRGINIA AND MUCH
OF EXTREME SOUTHWEST VOIRGINIA. IN THE BLACKSBURG WEATHER OFFICE
AREA OF RESPONSIBILITY THIS WATCH INCLUDES TAZEWELL...SMYTH AND
BLAND COUNTIES IN VIRGINIA...AND MERCER...SUMMERS...MONROE AND
GREENBRIER COUNTIES IN WEST VIRGINIA.

AT 115 PM THE BLACKSBURG DOPPLER RADAR SHOWED ISOLATED
THUNDERSTORMS WERE JUST BEGINNING TO DEVELOP OVER SOUTHWEST
VIRGINIA. THESE STORMS ARE EXPECTED TO RAPIDLY DEVELOP AND BECOME
MORE NUMEROUS THIS AFTERNOON. IN ADDITION...A LINE OF STRONG
THUNDERSTORMS IN CENTRAL KENTUCKY WAS MOVING EASTWARD TOWARDS
SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. THESE STORMS
WOULD ARRIVE IN THE ABOVE MENTIONED COUNTIES LATE THIS AFTERNOON.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS
AFTERNOON AND EVENING. IF THREATENING WEATHER APPROACHES...BE
PREPARED TO SEEK SAFE INDOOR SHELTER.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE SAME AREA. PLEASE
STAY ALERT TO THE POSSIBILITY OF FLOODING ALONG CREEKS...SMALL
STREAMS LOW LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JACKSON
Special weather statement, May 27, 4:23 PM EDT, 25 minutes before
VAZ011-012>017-032-033-043-044-058-059-NCZ001>006-018>020-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT MON MAY 27 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM...

A SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN
VIRGINIA INCLUDING PARTS OF THE MOUNTAIN EMPIRE...THE ENTIRE NEW
RIVER VALLEY...AND THE FAR SOUTHERN VIRGINIA COUNTIES OF
PATRICK...HENRY...PITTSYLVANIA...HALIFAX AND CHARLOTTE.  THE
INDEPENDENT CITIES OF GALAX...MARTINSVILLE AND DANVILLE ARE ALSO IN
THE WATCH.

ALL OF NORTHWEST NORTH CAROLINA IS ALSO INCLUDED IN THE WATCH.  SOME
LARGER CITIES OR TOWNS IN THIS WATCH ARE BOONE...WILKESBORO...MT
AIRY..EDEN AND YANCEYVILLE.

AT 420 PM THE BLACKSBURG DOPPLER RADAR SHOWED A LINE OF
THUNDERSTORMS EXTENDING FROM JUST SOUTH OF ROANOKE TO THE NORTHWEST
MOUNTAINS OF NORTH CAROLINA.  THIS MAIN THREAT FROM THE STORMS WHICH
OCCUR DURING THE REMAINDER OF THIS AFTERNOON WILL BE LARGE HAIL AND
HEAVY DOWNPOURS.

ANOTHER LINE OF THUNDERSTORMS CROSSING WEST VIRGINIA AND EASTERN
KENTUCKY WILL REACH THE WATCH AREA AFTER 800 PM.  THIS LINE OF
STORMS HAS A HISTORY OF WIND DAMAGE.

IN ADDITION...THIS AREA IS UNDER A FLASH FLOOD WATCH.  LOCALLY HEAVY
DOWNPOURS ASSOCIATED WITH THE THUNDERSTORMS COULD CAUSE RAPID RISES
IN CREEKS AND STREAMS.

THE WATCH AREA WILL BE CLOSELY MONITORED THIS AFTERNOON AND EVENING.
IF SEVERE STORMS DEVELOP...WARNINGS WILL BE ISS>UED. STAY TUNED TO
NATIONAL WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST
WEATHER INFORMATION.

DESROSIERS
Local storm report, May 27, 4:35 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT MON MAY 25 1996

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

350 PM     HILLSVIxLLE                VA   0.75 INCH HAIL.
05/27/96   CARROLL                        REPORTED BY COUNTY
                                          SHERIFF

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:04 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd61 min
May 27, 4:48 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
May 27, 5:53 PM EDTFlash Flood WarningRNKCity of Martinsville87 min
May 27, 6:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville64 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.